Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Widths of Subgroups


Authors: Rita Gitik, Mahan Mitra, Eliyahu Rips and Michah Sageev
Journal: Trans. Amer. Math. Soc. 350 (1998), 321-329
MSC (1991): Primary 20F32, 57M07
DOI: https://doi.org/10.1090/S0002-9947-98-01792-9
MathSciNet review: 1389776
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We say that the width of an infinite subgroup $H$ in $G$ is $n$ if there exists a collection of $n$ essentially distinct conjugates of $H$ such that the intersection of any two elements of the collection is infinite and $n$ is maximal possible. We define the width of a finite subgroup to be $0$. We prove that a quasiconvex subgroup of a negatively curved group has finite width. It follows that geometrically finite surfaces in closed hyperbolic $3$-manifolds satisfy the $k$-plane property for some $k$.


References [Enhancements On Off] (What's this?)

  • [C-D-P] M. Coornaert, T. Delzant and A. Papadopoulos, Géométrie et théorie des groupes, Lecture Notes in Math., vol.1441, Springer Verlag, 1990. MR 92f:57003
  • [G-H] E. Ghys and P. de la Harpe (editors), Sur les groupes hyperboliques d'après Mikhael Gromov, Progress in Math. vol 83, Birkhauser, Boston, Ma., 1990. MR 92f:53050
  • [G-R] R. Gitik and E. Rips, Heights of Subgroups, MSRI Preprint 027-95.
  • [Gr 1] M. Gromov, Hyperbolic Groups, Essays in Group Theory, MSRI series vol.8 (S. M. Gersten, ed.), Springer-Verlag, 1987, pp. 75-263. MR 89e:20070
  • [Gr 2] -, Asymptotic Invariants of Infinite Groups, Geometric Group Theory, vol.2; LMS Lecture Notes 182, Cambridge University Press, 1993. MR 95m:20041
  • [H-S] J. Hass and P. Scott, Homotopy Equivalence and Homeomorphism of $3$-Manifolds, Topology 31 (1992), 493-517. MR 94g:57021
  • [K-S] I. Kapovich and H. Short, Some Remarks on Quasiconvexity, preprint.
  • [Mi] M. Mitra, Immersed Incompressible Surfaces in Hyperbolic $3$-Manifolds, in preparation.
  • [R-S] H. Rubinstein and M. Sageev, Intersection Patterns of Immersed Incompressible Surfaces, in preparation.
  • [Scott] P. Scott, There Are No Fake Seifert Fibre Spaces with Infinite $\pi _{1}$, Annals of Math 117 (1983), 35-70. MR 84c:57008
  • [Sh] H. B. Short, Quasiconvexity and a Theorem of Howson's, Group Theory from a Geometric Viewpoint, Proc. ICTP. Trieste, World Scientific, Singapore, 1991, pp. 168-176. MR 93d:20071
  • [Su-Sw] P. Susskind and G. A. Swarup, Limit Sets of Geometrically Finite Hyperbolic Groups, Amer. J. Math 114 (1992), 233-250. MR 94d:57066
  • [Swe] E. Swenson, Limit Sets in the Boundary of Negatively Curved Groups, preprint.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 20F32, 57M07

Retrieve articles in all journals with MSC (1991): 20F32, 57M07


Additional Information

Rita Gitik
Affiliation: Department of Mathematics, University of Michigan, Ann Arbor, Michigan 48109
Email: ritagtk@math.lsa.umich.edu

Mahan Mitra
Affiliation: Department of Mathematics, University of California, Berkeley, California 94720
Email: mitra@math.berkeley.edu

Eliyahu Rips
Affiliation: Institute of Mathematics, Hebrew University, Givat Ram, Jerusalem, 91904, Israel
Email: rips@sunset.huji.ac.il

Michah Sageev
Affiliation: Department of Mathematics, University of Southampton, Southampton, England
Email: mes@maths.soton.ac.uk

DOI: https://doi.org/10.1090/S0002-9947-98-01792-9
Received by editor(s): September 19, 1995
Received by editor(s) in revised form: March 25, 1996
Additional Notes: Research of the first author supported in part by NSF grant DMS 9022140.
Article copyright: © Copyright 1998 American Mathematical Society

American Mathematical Society